Heart Rhythm Community
MEDS AND NEUROLELPTIC MALIGNANT SYNDROM(syndrome)
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

MEDS AND NEUROLELPTIC MALIGNANT SYNDROM(syndrome)

I am a 51 y/o female, with hx of mvp and high blood pressure, which is well-controlled with Diovan 80. I'm also taking a multivitamin a day, calcium, vitamin C, one fish oil capsule twice a day, Vitamin A (8000 U.) capsule once a day; and Singulair or Zyrtec whenever I have allergy symptoms, or if I know I'm going to be around a lot of dust. I'm also about 50-60 lbs. overweight.
When I was about 27-29 years old, I started having chest tightness & pain, heart fluttering and light-headedness. It scared me, so I went to the ER, where they told me I was having panic attacks. The next time I went, they called it tachycardia. I was then sent to a cardiologist, who diagnosed me with mitral valve prolapse. He put me on Tenormin, which was later changed to Kerlone. I took it for about 1-1/2 years, before another cardiologist said I didn't need it; my MVP was very mild, he said, barely noticeable - so he took me off of it.I felt much better after that, not as tired. Since then, I have had very few problems, aside from having the same symptoms at times when I took certain NSAIDS (like Aleve or Naprosyn), or decongestants. There have been a few times that I have woken up during the night, feeling the same symptoms, plus feeling cold, even in the summertime, and trembling all over. I thought at first that my blood pressure was dropping at those times, but I had one of those "spells" once when my daughter was in the hospital, and I asked the nurse to take my blood pressure - it was 150/100. I know it sounds really strange, but since I've had so many of these "spells", I've learned that if I feel it coming on, I can get a book and start reading, and it will ease off. I guess it works by bringing my blood pressure down, or something(?).
Anyway, to get to my main point. I have recently been diagnosed with squamous cell carcinoma on the right side of my tongue. I will have surgery Aug. 11 at Baptist Hospital, Jackson, MS. When I went to the surgeon's office on July 25, he scheduled the surgery and ordered blood work, EKG and a chest X-ray. They did the blood work and EKG there. After the EKG, one girl said they "saw something" on the EKG; then she said that the girl who actually did the EKG said that I was "moving around"; I really wasn't!
My regular doctor here repeated the EKG, did a chest X-ray and surgical clearance exam. He said the EKG was "OK", didn't go into any detail. The surgeon had also wanted me to ask my regular dr. to order a doppler on my right leg, since I had a blood clot taken out of my shin Sept. 28, following a car accident Sept. 15, and there is still a hematoma on one side of the place where the clot was. My regular dr. said "We just did the doppler soon after the accident; I'll just send him that one." Also, the surgeon wanted me to talk to my dr. about getting back on the beta blocker, which I told him I didn't really want to, unless I really had to. My Dr. said "I think he's just being overly cautious". Is he? Or is my Dr. being "underly cautious"? I have had EKG's in the past that mentioned  something about a QT interval, and my dr. said it was nothing to worry about.
The reason I'm bringing all this up, though, is because all this makes me a little nervous about the surgery. My niece, who was "develpmentally delayed" and autistic, passed away suddenly this past March because of drug interaction; she was put on Geodon & Risperdal, by a nurse practitioner. The Dr. in ICU said her heart was just beating so fast & so irregularly that it just "gave out". I went to this MedHelp site and was told what probably happened was that the combination of the two drugs probably caused her to get Neuroleptic Malignant Syndrome. I read also that NMS can be caused from otherr drugs, such as Phenergan & Reglan; that really shocked me, because in at least my last 2 surgeries: hysterectomy in 2001 and Right mandibular salivary gland removal in 2002, I was given Phenergan and Reglan just before surgery! Scary, huh?!
But, the only problems I've had in the past few years with my MVP is the occasional "spells" I described above, and about a year ago, I started having "skipped', or maybe extra, heart beats, that "thumped" so hard that I could feel it in different parts of my chest, even up into my neck, and was having trouble getting to sleep at night. My dr. had a 24-hr. holter monitor put on me, and he said he could see the "skips" or extra beats, but just told me to cut out caffeine. I did cut down, but I didn't completely cut it out. When I called the surgeon's office to check on the EKG, the nurse told me to cut out the caffeine before surgery. So I'm down to 1/4 cup of regular coffee mixed in 3/4 cup decaf this morning, and will try all decaf by Friday.
The nurse told me to talk with the anesthesiologist Mon. morning (just before surgery) about my concerns with the Phenergan & Reglan; but I think I should talk to somebody about it before then! Of course, I don't want to throw up after surgery, either! Especially since my tongue will be so swollen! (The surgery will be Partial Glossectomy, Modified Neck Dissection (to look at/ poss. remove an 8mm. lymph node), Poss. Trachetomy, Poss. Tonsillectomy.
So, do you think I should be concerned about this? Shold I try to talk to the anesthesiologist further ahead of time? Do you think maybe my Dr. is being "underly cautious"? (Oh, yeah, I almost forgot; I always get antibiotics before dentist visits, even teeth cleaning, and "any invasive procedure", just as I'm supposed to, since I have MVP. But when I asked my Dr. didn't I need to be on antibiotics before the surgery, he said "No"; Strange, huh? The surgeon's nurse thought so. Even before this came up, I was thinking of changing doctors.I know I'm going to now, to one who won't dismiss my concerns.
Thanks for taking the time to read all this! I look forward to hearing from you soon.
                                                                                                                    Sincerely,
                                                                                                                    Beverly      
Related Discussions
2 Comments Post a Comment
Blank
187666_tn?1331176945
"BUMP"  I'm going to send this to the top again. You have a lot of information here. From what I can gather:

You probably have trace/mild valve problems. Many people have that (as do I and my daughter) and nothing is done for it. Doctors will check it occasionally and that's it. They've also discovered that people with mild valve problems no longer have to take antibiotics before dental work. I'm glad because it was gross swallowing those 4 giant pills before getting my teeth cleaned. Now I'm free of that.

It doesn't sound like you're taking phenergan and reglan now, right? So whatever meds were in your system are long gone and not likely to affect your heart.

EKG's are tricky to read and it's best to trust the doctor on that one. That's why they did a repeat EKG and it was fine. Just because they see something on the strip doesn't mean it's a dangerous something. Most of us have little blips now and then.

Speaking of blips, the "skipped beats" are most likely PVC's and are as common as hiccups. Doctors can see them on the EKG, you can feel them but they aren't dangerous. If someone is having 50,000 a day for weeks on end, then they should definitely be treated. I average 1 - 5 a minute and I feel fine.

I'm sorry you have to go in for surgery. Do talk to the people involved with your surgery. I'm sure all your health issues are in your file but it doesn't hurt to remind them of the things that bother you the most like your heart blips. Perhaps someone else can add their thoughts here.
Blank
255722_tn?1333378910
I want to mention here that your second thread with the same title also has a response.  I'll bump it as well.

Take care.
Blank
Post a Comment
To
Top Arrhythmias Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1423357_tn?1373023915
Blank
tom_h
Central, MA
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
86819_tn?1378951092
Blank
Bromley
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
MedHelp Health Answers
Recent Activity
6579347_tn?1388505968
Blank
mele48 And here I am again... Comment
1 hr ago
Avatar_f_tn
Blank
Navywife21113 worried Comment
5 hrs ago
Avatar_f_tn
Blank
kimLaura added the Heart Rhythm Tracker
Jul 22
Heart Rhythm Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1423357_tn?1373023915
Blank
tom_h
Central, MA
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
86819_tn?1378951092
Blank
Bromley
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA